Arkansas, 2022

Damaging Winds in Arkansas, August 8, 2022

August 8, 2022 · NWS LZK · 7 events in 3 counties and zones

As August began, drought conditions were widespread in Arkansas, with dryness the most noticeable in northern and western sections of the state. Above normal temperatures were also common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

As August began, drought conditions were widespread in Arkansas, with dryness the most noticeable in northern and western sections of the state. Above normal temperatures were also common. On the 8th, a cold front approached from the north, and brought chances of rain and promised temporary relief from the heat.

Ahead of the front, thermometers showed readings in the 90s. During peak heating, thunderstorms popped up quickly in the northern half of the state. Some of the storms cranked out damaging winds. Trees were downed at Gravel Ridge and Macon (both in Pulaski County), with one tree on a fence. More trees were toppled in west Little Rock (Pulaski County). The trees fell on power lines and a home, and power outages lasted into the overnight hours for some residents. Tree damage was also noted in Hot Springs (Garland County), and several utility poles were snapped. This was the most severe weather reported during the month.

Locations with an inch or more of rainfall were few and far between. Bogg Springs (Polk County) received 2.02 inches of rain, 1.16 inches at Mena (Polk County), 1.07 inches at Hot Springs (Garland County), and 1.00 inch at Batesville (Independence County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 8, 11:21 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 8, 11:21 AM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1221 PM CDT Mon Aug 8 2022

.UPDATE...

Updated to include the 18z aviation discussion below.

&&

.AVIATION...

Generally VFR conditions through the period but as isolated to
scattered showers and thunderstorms impact area terminals, there
could be reduction in ceilings/vsby. Winds could be erratic and
gusty at times if TS activity occurs at or near terminals.

&&

.PREV DISCUSSION...(ISSUED 543 AM CDT Mon Aug 8 2022)
DISCUSSION...

Updated to include the 12Z aviation discussion below...

AVIATION...

Expect dominant VFR conditions this morning. Chances for isolated
to scattered showers/storms will increase throughout the day...with
best chances during the afternoon hrs. Have mentioned VCTS/VCSH
and Tempo for this potential at most sites. Some MVFR conditions
could be seen under this activity. Coverage of convection decrease
tonight...but will still see some isolated activity possible.

PREV DISCUSSION...(ISSUED 318 AM CDT Mon Aug 8 2022)

SHORT TERM...Today Through Tuesday Night

Chances for more scattered showers/storms increase through this
afternoon compared to previous days as lowering hgts aloft along
with a weak upper wave drop south into the state. The threat for
seeing strong to SVR storms will remain low...but an isolated strong
storm cannot be ruled out. Locally heavy rainfall...gusty
winds...and maybe some small hail will be possible with the
strongest storms. The best POPs will come during the peak heating of
the afternoon hrs...with highs in the upper 80s to mid 90s expected.
Dewpts may not mix out as efficiently this afternoon compared to
over the weekend...with some areas seeing heat index values rising
above 105. As a result...will keep the Heat Adv for SERN sections of
the area where this potential will be more likely.

Slightly better chances for convection will be see on Tue as a weak
front drops south into the state. With somewhat higher coverage of
convection expected...temps should also be a few deg cooler as well
due to additional cloud cover....with highs in the mid 80s to low
90s. These better chances for convection will persist into the first
part of the long term period as well.

LONG TERM...Wednesday Through Sunday

A large area of high pressure aloft will be centered over the
Rockies to begin the long term period. Late Wednesday, an upper
trough will move into the Great Lakes. This trough will move to the
east coast Thursday and will be slow to move east. The upper ridge
will remain over the Rockies and High Plains Friday through Sunday.

Weak short waves will move through Arkansas periodically through
Thursday with chances of showers and thunderstorms. A cold front
will also move through the state Wednesday and Thursday. The best
rain chances will be on Wednesday. High pressure builds into the
area Friday and through next weekend. High temperatures will be in
the mid 80s to mid 90s and lows will be in the lower 60s to lower
70s.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Arkansas-Bradley-
Calhoun-Cleveland-Desha-Drew-Faulkner-Grant-Jefferson-Lincoln-
Lonoke-Monroe-Prairie-Pulaski-Saline-White-Woodruff.

&&

Aviation...67
Hazardous weather outlook, Aug 8, 2:22 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
322 AM CDT Mon Aug 8 2022

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-091000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
322 AM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated to widely scattered showers and thunderstorms are
possible through early this evening. While the threat for strong
to severe thunderstorms will remain low...an isolated strong storm
could be seen. Locally heavy rainfall...gusty winds...and maybe
some small hail will be possible with the strongest storms.

Heat index values will warm into the upper 90s to just over 100
for most areas this afternoon. Some areas across southeast
Arkansas could see heat index values exceed 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

With a more active pattern, isolated to scattered thunderstorms are
possible through late week. At this time...widespread and organized
severe weather is not expected...but some locally heavy rainfall
could be seen each afternoon.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 8, 11:36 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1236 PM CDT Mon Aug 8 2022

ARZ039-043-044-081800-
Pulaski AR-Perry AR-Saline AR-
1236 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southeastern Perry,
northern Saline and northwestern Pulaski Counties through 100 PM
CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wye Mountain, or 8 miles southeast of Perryville, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wye Mountain...                   Little Italy...
Williams Junction...              Antioch in Perry County...
Wye...                            Ferndale...
Oak Grove in Perry County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3485 9285 3497 9276 3495 9250 3477 9255
TIME...MOT...LOC 1736Z 279DEG 13KT 3491 9272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

67
Special weather statement, Aug 8, 12:22 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
122 PM CDT Mon Aug 8 2022

ARZ032-044-045-081900-
Pulaski AR-Lonoke AR-Faulkner AR-
122 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northwestern Lonoke,
east central Faulkner and northeastern Pulaski Counties through 200
PM CDT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olmstead, or near Little Rock AFB. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cabot...                          Otto...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3497 9200 3493 9219 3504 9225 3507 9210
      3506 9210 3507 9209
TIME...MOT...LOC 1822Z 226DEG 3KT 3501 9215

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

67
Special weather statement, Aug 8, 12:25 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
125 PM CDT Mon Aug 8 2022

ARZ044-081900-
Pulaski AR-
125 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of central Pulaski
County through 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Little Rock, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    North Little Rock...
West Little Rock...               Maumelle...
Southwest Little Rock...          Pinnacle Mountain State Park...
Geyer Springs...                  Chenal Valley...
Oak Grove in Pulaski County...    Cammack Village...
The Heights...                    Hillcrest Neighborhood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3469 9234 3471 9255 3486 9254 3484 9233
TIME...MOT...LOC 1825Z 286DEG 5KT 3478 9243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

67
Special weather statement, Aug 8, 12:27 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
127 PM CDT Mon Aug 8 2022

ARZ033-046-081900-
White AR-Prairie AR-
127 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northwestern Prairie
and southeastern White Counties through 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Des Arc, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Arc...                        Griffithville...
Vinity Corner...                  Jasmine...
Walker...                         Hayley...
Childers...                       Hickory Plains...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3494 9175 3512 9177 3513 9152 3491 9153
TIME...MOT...LOC 1827Z 254DEG 8KT 3500 9164

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

67

The radar

The Little Rock radar (KLZK), 16 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 8, 12:47 PM CST
Where
Pulaski County, 1.49 mi SSW of Woodland Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.760, -92.410

A large tree was knocked over onto power lines along Napa Valley Dr. on the western side of Little Rock.

Thunderstorm Wind, Pulaski

When
August 8, 12:49 PM CST
Where
Pulaski County, 1.38 mi S of Woodland Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.760, -92.400

A large tree was knocked down onto a home on West Stoney Pointe Court in West Little Rock.

Thunderstorm Wind, Pulaski

When
August 8, 1:16 PM CST
Where
Pulaski County, Macon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.920, -92.170

A large tree fell across a fence in Macon.

Thunderstorm Wind, Garland

When
August 8, 1:20 PM CST
Where
Garland County, 1.79 mi SE of Gardner
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.460, -93.060

Trees and power lines were down near the intersection of MLK Bypass and Central Ave. on the south side of Hot Springs.

Thunderstorm Wind, Pulaski

When
August 8, 1:21 PM CST
Where
Pulaski County, 0.89 mi NE of Gravel Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.880, -92.190

Multiple trees, tree limbs, and tops of trees were snapped in the Hatcher Rd. area near Sherwood.

Thunderstorm Wind, Garland

When
August 8, 1:43 PM CST
Where
Garland County, 0.9 mi SE of Gardner
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.470, -93.070

Multiple power poles were snapped along Section Line Rd. across the MLK Bypass from St. Vincent hospital on the south side of Hot Springs.

Thunderstorm Wind, Montgomery

When
August 8, 2:00 PM CST
Where
Montgomery County, 2.82 mi NNE of Caddo Gap
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.440, -93.610

Some tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052641, 1052642, 1052643, 1052644, 1052645, 1052646, 1052647.